I’ve been away at the American Thoracic Society meeting in San Francisco. It’s been a great opportunity to catch up with friends, network, and keep abreast of the latest developments in the fields of pediatric pulmonology and sleep medicine.
I attended a session on controversies in the management of pediatric asthma. The first session was a discussion of the possibility at acetaminophen (brand name Tylenol) may cause or worsen asthma.
Dr. John McBride went first and made a persuasive argument that acetaminophen may cause and/or asthma in children. He summarized multiple trials a relationship between acetaminophen use and the occurrence of asthma. (You can read a summary of that here). One study (the ISAAC trial) of over 200,000 children showed that acetaminophen use in the first year of life was associated with an increased risk of asthma at age 6-7. He cited a few qualities of the evidence that suggested that acetaminophen may be directly responsible for this relationship.
- There was a dose-response relationship– more acetaminophen seemed to be associated with worsening asthma control.
- An experiment looking at ibuprofen vs. acetaminophen for fever control in children found that children receiving ibuprofen were less likely to seek medical attention for asthma than children receiving acetaminophen.
- There is a mechanism which could explain this relationship. Specifically, acetaminophen reduces the amount of a chemical called glutathione which reduces inflammation. Asthma, of course, is an inflammatory disease, meaning it is associated with increased levels of white blood cells which release chemicals which irritate the lungs.
- Sales of acetaminophen have been on the rise since aspirin was associated with Reye’s syndrome; this increase has paralleled the increase in the proportion of children with asthma.
Not so fast. The next speaker was Dr. Erika von Mutius who was incidentally one of the authors on the ISAAC trial noted above. She argued that, essentially, that the type of studies which have suggested this link may have certain types of errors built into them which can cause “confounding by reverse causation”. These terms are confusing even to humble clinical doctors like myself. Essentially, the argument is that the issue is not receiving acetaminophen, but the reason why your child needed it. Indeed, a more recent study suggested the getting frequent viral infections is the cause of wheeze and worsening asthma. Moreover, having asthma makes kids more likely to have colds. So our nice simple cause and effect gets a lot more complicated:
So, what is a parent to do? No less an authority than the American Academy of Pediatrics has recommended no change in the routine use of acetaminophen for use for fevers in children, essentially for the reasons stated above.
In a nutshell, this discussion shows the complexity of interpreting medical literature, even for doctors. Evidence is frequently equivocal and/or contradictory; brilliant experts can have opposite opinions.
My take on it is this:
- I would recommend that asthmatics who are not well controlled avoid acetaminophen altogether and use ibuprofen instead.
- Since ibuprofen is readily available and effective, parents of children with any degree of asthma may elect to avoid acetaminophen. Likewise, families with a strong family history of asthma or allergic disease may consider this approach as well.
- The jury is still out on this topic. Hopefully large-scale trials will help answer the question conclusively.
Parents of children with asthma: what are your thoughts on this?